Texas, 2025

Tornado and Flash Flood in Texas, June 4 to 5, 2025

June 4 to 5, 2025 · NWS AMA · 8 events in 2 counties and zones

During the early to late evening hours on the 4th of June severe thunderstorms moved through the southwest to south central Texas Panhandle. The main supercell that moved in first from eastern New Mexico, quickly intensified in Deaf Smith County, where it briefly produced a weak tornado that overturned a couple of irrigation pivots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the early to late evening hours on the 4th of June severe thunderstorms moved through the southwest to south central Texas Panhandle. The main supercell that moved in first from eastern New Mexico, quickly intensified in Deaf Smith County, where it briefly produced a weak tornado that overturned a couple of irrigation pivots. The storm then continued to produce ping pong ball to even an instance of baseball size hail as it moved into Randall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 5:50 PM CST, 2 hours 58 minutes earlier. Its key messages:

  • Issued at 311 PM CDT Wed Jun 4 2025 -Will have to watch for the chances for severe thunderstorm daily through the end of the week. -Thunderstorm pattern may continue this weekend into early next week, with some storms that could be severe as well.
Area forecast discussion, Jun 4, 5:50 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
650 PM CDT Wed Jun 4 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 311 PM CDT Wed Jun 4 2025

-Will have to watch for the chances for severe thunderstorm daily
 through the end of the week.

-Thunderstorm pattern may continue this weekend into early next
 week, with some storms that could be severe as well.

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 311 PM CDT Wed Jun 4 2025

Latest 19Z observations show Td values on the rise into the lower
50s for portions of the TX Panhandle, which means more low level
moisture is on the way for the southern Texas Panhandle. However,
in terms of thunderstorm ingredients setting up over the
Panhandles, that is as promising as it gets...for now. Latest 18Z
RAOB data coming in for Amarillo shows anemic low level shear
along with limited lapse rates and CAPE values. Large scale lift
from the main H500 disturbance centered over Arizona with
pronounced perturbations moving through central NM at this
current hour will be the catalyst for thunderstorms development.
Timing of H850 LLJ with the H500 perturbation will also be
essential for secondary thunderstorm development across eastern NM
into the far western combined Panhandles. Sufficient CAPE of
around 1000 J/kg along with the timing of the increased LLJ and
good (+) theta-e advection will support an environment in the far
western Panhandles for severe thunderstorms. If a storm can
develop along an outflow or any weaker sfc isodrosotherms
converging boundaries, cannot even rule out a tornado. Going past
03-04Z, overall multi- cell cluster storm mode should transition
into a more linear mode of outflow driven convection with some
strong straight line winds and heavy rainfall being the main
hazards. If multiple rounds of storms develop and trian over the
same locations, we will have to watch for flash flooding
potential. Overall storm coverage should dissipate from west to
east between 06-09Z tonight.

IF we can have decent time to recover, tomorrow's severe weather
threat appears to be more potent. In particular, after todays
activity in the southern TX Panhandle, the northern combined
Panhandles should have the most time to recover throughout the
day tomorrow. Overall, with pronounced 30-50 kts of directional
0-6 km shear, SB/ML CAPE of 1000-200 J/kg, a notable H850-700 (+)
theta-e advection SW-NE into the Panhandle will aid our severe
weather chances and lower our overall LCL. Further aloft in the
mid levels, H500-300 speed vorticity from the NW flow
perturbations orthogonal to the main moisture axis in the sfc-H700
flow should aid in decent stretching within the column. With very
good shear and instability, lone discrete cells are expected
early on with large hail up to golf ball, 60-70 mph straight line
winds and even a few tornadoes will be possible. Persistent
LL moisture flow and LL shear could aid in the potential of a
longer track tornado potentially. Supercellular mode should
transition into more of a linear mode by tomorrow evening as
thunderstorm activity moves more into the eastern Panhandles. Once
again, accompanying the multiple severe thunderstorm hazards will
be the threat for flash flooding that could continue into the
overnight hours tomorrow night from training thunderstorms and/or
multiple rounds of thunderstorms. High temperatures tomorrow will
range from the upper 70s to mid 80s.

Meccariello

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 311 PM CDT Wed Jun 4 2025

Starting Friday, through the weekend, into early next
week...thunderstorm chances return daily. At least through the
remainder of the week into the first half of the weekend, latest
04/12Z model and numerical data shows severe thunderstorm chances
for all of the Panhandles with all hazards in play. This could
continue into early next week as well with timing of thunderstorms
each day starting in the mid afternoon hours and continuing
through the early morning hours the following day. Will have to
watch trends in the data closely as we go throughout the forecast
period. High temperatures will remain near average throughout the
weekend to slightly below average going into early next week.

Meccariello

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Wed Jun 4 2025

As of early this evening, latest radar and satellite imagery was
watching our expected line of storms slowly take shape across
central New Mexico. As of right now, latest CAMs suggest that
impacts to KDHT will start around 02 UTC (9 PM CDT), with latest
also suggesting the potential for moderate to heavy rainfall that
could reduce visibility on top of chances of lightning embedded in
these storms. If current projections continue to line up, these
storms will then go on to impact KAMA and KGUY within the next few
hours, with likely similar impacts. In terms of severe potential,
guidance continues have ingredients be on the more marginal side,
but that still may be enough for some damaging winds to be
present. Otherwise, concerns are on the potential for backbuilding
behind the initial line that could lead off and on impacts at all
three terminals clear into Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  79  61  85 /  70  50  50  20
Beaver OK                  55  78  59  79 /  60  40  80  10
Boise City OK              53  80  55  77 /  80  30  60  10
Borger TX                  59  82  62  86 /  70  40  60  20
Boys Ranch TX              58  82  60  86 /  80  40  50  20
Canyon TX                  58  80  61  86 /  70  50  50  20
Clarendon TX               59  78  63  87 /  50  60  50  20
Dalhart TX                 54  79  56  81 /  90  30  60  10
Guymon OK                  54  80  57  78 /  70  30  70  10
Hereford TX                58  81  61  88 /  80  50  40  20
Lipscomb TX                57  79  62  82 /  60  30  80  20
Pampa TX                   58  79  62  83 /  70  50  60  20
Shamrock TX                59  80  63  87 /  40  50  50  20
Wellington TX              61  80  65  90 /  30  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...11
Hazardous weather outlook, Jun 4, 2:19 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
319 PM CDT Wed Jun 4 2025

OKZ001>003-TXZ001>020-317-051130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
319 PM CDT Wed Jun 4 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight for the
Panhandles. Some storms could be severe with damaging winds and
large hail the main threats. Cannot rule out a tornado. Also
watching for flash flooding potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected daily Thursday through Tuesday.
Thunderstorms on Thursday and Friday could be severe with
damaging winds and large hail the main threats. Cannot rule out a
tornado. Also watching for flash flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Deaf Smith

When
June 4, 8:48 PM CST to 8:49 PM CST
Where
Deaf Smith County, 7.96 mi N of Simms to 8.41 mi N of Simms
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
35.145, -102.653

Several visuals from storm spotters indicated that funnel clouds and perhaps brief touchdowns occurred before this tornado from the same supercell as it crossed western Deaf Smith County. However, this tornado did overturn a couple of pivots south of |County Road 27 and east of Highway 214. This appears to have been the only damage noted from this tornado so the exact length of the track is unknown due to the lack of damage indicators. The estimated wind speed from this tornado was 85mph.

Hail, Deaf Smith

When
June 4, 8:49 PM CST
Where
Deaf Smith County, Simms
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.030, -102.660

Hail, Deaf Smith

When
June 4, 9:05 PM CST
Where
Deaf Smith County, 4.15 mi N of Milo Center
Measured
2.5 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
35.040, -102.400

Hail fell that ranged mostly quarter size to ping pong ball size. However, there were some rogue 2 inch to tennis ball sized hailstones mixed in.

Hail, Randall

When
June 4, 9:45 PM CST to 10:12 PM CST
Where
Randall County, 0.57 mi W of Umbarger to 1.13 mi E of Canyon
Measured
2.75 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
34.950, -102.110

A supercell thunderstorm brought a swath of large hail to portions of Randall County. Baseball size hail was measured in Umbarger. Golfball size hail fell around four miles east northeast of Umbarger, where a windshield was broken of a Canyon Fire Department vehicle that was located along Highway 60 between Umbarger and Canyon. Quarter to golfball size hail fell in Canyon. Ping pong ball to golfball size hail with a few two inch size hailstones fell on the west side of Canyon.

Flood, Randall

When
June 4, 10:31 PM CST to June 5, 1:00 AM CST
Where
Randall County, 0.36 mi N of Canyon to 0.45 mi N of Canyon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
34.985, -101.921

Standing water occurred in the outer lanes of US 87 in Canyon.

Hail, Randall

When
June 4, 10:35 PM CST
Where
Randall County, 2.36 mi NNW of Palo Duro Canyon State Park
Measured
1.75 in hail
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.980, -101.690

Hail fell that was mainly penny size with a few hailstones up to golf ball size.

Flash Flood, Randall

When
June 4, 11:14 PM CST to June 5, 1:00 AM CST
Where
Randall County, 0.43 mi WNW of Palo Duro Canyon State Park to 2.03 mi NE of Palo Duro Canyon State Park
Cause
Heavy Rain
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
34.953, -101.676

Heavy rain occurred in Palo Duro Canyon, which resulted in flash flooding. The flooding closed a portion of the main road going through the canyon.

Flood, Deaf Smith

When
June 4, 11:30 PM CST to June 5, 1:30 AM CST
Where
Deaf Smith County, 4.53 mi W of Simms to 5.73 mi SSW of Walcott
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.030, -102.740

There were some locations where three to five inches of moving water accumulated on the road. Other isolated spots had one to two inches. Ditches were full in several spots and fields were flooded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273837, 1271811, 1271812, 1271814, 1271810, 1271819, 1271808, 1278351.